Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 372, NWS Birmingham, AL

August 19, 2001Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 19, 2001, 7:24 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 19, 2001, 7:24 PM CDT (00:24 UTC)
Expired
Aug 19, 2001, 8:10 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lamar County, AL, Pickens County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KBMX 200024
SVRBHM
ALC075-107-200110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 810 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF CARROLLTON TO
  PICKENSVILLE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...CARROLLTON...MCMULLEN AND ALICEVILLE.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3367 8825 3343 8817 3319 8833 3302 8818
          3317 8788 3338 8805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:44 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 19, 2:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
244 PM CDT SUN AUG 19 2001

FRONT IS FINALLY BEGINNING TO KICK OF SOME SHOWERS JUST NORTH OF THE
ALABAMA/TENNESSEE STATE LINE.  IF THE MODELS AND SPC ARE CORRECT...
THESE SHOWERS SHOULD DEVELOP INTO STRONG STORMS AND THEN MARCH
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.  MESOETA HINTS
AT THIS BY DEVELOPING A VORT MAX OVER CENTRAL AND EASTERN ALABAMA
BY 03Z.  HOWEVER...I AM NOT CONFIDENT ENOUGH TO HAVE HIGH POPS THIS
AFTERNOON/EVENING FOR THE ENTIRE AREA. FEELING RIGHT NOW IS THAT
ANYWHERE FROM 20 TO 50 PERCENT SHOULD DO.  EXCEPTION IS OVER EXTREME
SOUTH WHERE CURRENT STORMS ARE.  WILL PROBABLY MENTION SEVERE IN
ZONES SINCE SPC HAS MUCH OF THE FORECAST AREA OUTLOOKED.

SECOND PROBLEM IS DEALING WITH HOW FAR SOUTH THE FRONT WILL GO
BEFORE STALLING OUT.  ETA STALL IT OUT OVER CENTRAL ALABAMA...
WHILE THE AVN PUSHES IT FURTHER SOUTH.  WILL GO WITH A SOLUTION
THAT HAS NORTHERN AND CENTRAL ALABAMA REMAINING DRY THROUGH
EARLY WEEK...BUT WILL KEEP SCATTERED SHOWERS IN ACROSS EXTREME
SOUTHERN ZONES.

POPS ARE VERY PRELIMINARY...AND WILL DEPEND ON IF STORMS CAN DEVELOP
AND GET ORGANIZED BEFORE ISSUANCE TIME.

HSV 66/86 62/90 67 200
BHM 68/88 64/90 68 400
MGM 71/91 67/93 69 721

.BHM...NONE.

In the hours before

Special weather statement, Aug 19, 1:30 PM CDT, 5 hours 54 minutes before
ALZ001>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST...AND UNSTABLE AIRMASS REMAINS ACROSS NORTH AND CENTRAL
ALABAMA AND WILL COMBINE WITH DAYTIME HEATING. AT THE SAME TIME A
COLD FRONT WILL SLOWLY PUSH ITS WAY THROUGH THE CWFA TONIGHT AND
INTO MONDAY. THESE SHOULD ALL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING.

SPC HAS THE ENTIRE AREA IN AN OUTLOOK FOR A SLIGHT CHANCE OF SEVERE
STORMS. THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS...AND LOCALLY HEAVY DOWNPOURS. STORM MOTION SHOULD LIMIT
ANY FLOODING TO TEMPORARY PONDING OF WATER ON ROADWAYS AND COLLECTION
OF WATER IN LOW LYING AREAS. MOST OF THE HEAVIER STORMS SHOULD BE
SOUTH OF A LINE FROM TUSCALOOSA TO BIRMINGHAM TO ANNISTON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY NOT BE NECESSARY THIS AFTERNOON OR TONIGHT...BUT
PERSONNEL SHOULD REMAIN AWARE OF ANY DEVELOPING WEATHER.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.